Ohio, 2022Tornado and Damaging Winds in Ohio, April 25, 2022
April 25, 2022 · NWS CLE · 9 events in 5 counties and zones
An occluded low drifted north-northeastward over James Bay and allowed its trailing cold front to sweep eastward across northern Ohio during the morning through mid-afternoon of the 25th. A line of showers and thunderstorms accompanied the cold front as the front encountered a warm sector with weak to moderate MUCAPE and moderate to strong effective bulk shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An occluded low drifted north-northeastward over James Bay and allowed its trailing cold front to sweep eastward across northern Ohio during the morning through mid-afternoon of the 25th. A line of showers and thunderstorms accompanied the cold front as the front encountered a warm sector with weak to moderate MUCAPE and moderate to strong effective bulk shear. A bow echo within the line produced a concentrated swath of straight-line wind damage from Huron County east-northeastward to Ashtabula County. In addition, a brief tornado occurred within the bow echo as it traversed eastern Lorain County. Surface-based vertical vorticity induced by low-level horizontal wind shear along the Lake Erie lake breeze front was likely ingested by an updraft and subsequently stretched to tornado-strength via low-level convergence at the updraft's base.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 25, 11:16 AM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 25, 11:16 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1216 PM EDT Mon Apr 25 2022
.SYNOPSIS...
Low pressure over Ontario continues to move northeastward to
James Bay through tonight. A cold front crosses the region
today reaching western Pennsylvania during the evening. An upper
level trough moves across the region Tuesday afternoon into
Wednesday with its associated surface trough crossing the region
early Wednesday. Ridge of high pressure from the north takes
control of the region Wednesday night then persists into Friday.
&&
.NEAR TERM /THROUGH TUESDAY/...
Temperatures across the eastern half of the area have warmed
into the upper 70s to near 80 degrees so far. With the sun
occurring initially in the east, bumped temperatures to the
lower 80s for highs this afternoon. Dewpoints in the upper 50s
to around 60 are expected along a line just ahead of the cold
front as it sweeps east. Increasing instability will take place
over the east where the best heating takes place. Current
forecast with mention of thunder with the showers looks on
target for the afternoon hours.
Previous Discussion...
Cold front is expected to make a slow move across the County
Warning Area (CWA) through the day. It looks like it will be
located from near Cleveland to Marion around 2 pm. There is a
bit of jet energy at 7H with the entrance region in a favorable
location to assist with lift along the frontal boundary. The low
level instability will struggle today with the convective debris
cloudiness moving with and ahead of the cold front. Forecasted
hodographs lean more to a wind threat if stronger convection can
develop. So the marginal risk from SPC looks reasonable but would
require some breaks in the cloud cover across the eastern CWA
mainly near and east of a line from Mount Vernon to Meadville
for anything significant to occur. Current thinking takes most
of the thunderstorms east of the area by 7 pm with a few showers
lingering through maybe 2 am across the east. Highs today vary
from west to east with the cold front crossing the region. Highs
range from the lower 60's across NW OH to the upper 70's near
the OH/PA border.
Since we lose the jet energy and the cold front is expected to
be east of the region it looks like most of the overnight will
be dry. Expect cooler conditions in the wake of the cold front
tonight with lows in the 40's. There could be a few upper 30's
across NW OH if skies clear a little faster than anticipated.
Tuesday looks to be the day between storm systems with any
showers expected to hold off until the evening. However with the
upper level trough moving across the central Great Lakes there
should be more clouds than sun. It will be cooler with highs
ranging from the upper 40's across inland NW PA to to the mid
50's across the southwestern CWA where a few more glimpses of
sun may occur.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Upper-level closed low will be situated over southern Ontario by
Tuesday night with the leading edge of vorticity crossing the area
by Wednesday morning. Flow veers to out of the northwest with very
cold air aloft. 850mb temperatures of around -8 to -10 C will
contribute to modest lake-induced instability, resulting in lake
effect/enhanced showers Tuesday night for the snowbelt area, with
greatest coverage of showers Wednesday morning. Wet bulb temperature
hovers in the low 30s, resulting in a widely variable precip type
between rain, rain/snow, and snow Tuesday night and through the day
Wednesday. Total QPF expected to be a trace to upwards of 0.1", with
highest QPF and lowest temperatures (and thus greatest probability
of precip type being snow) expected towards northwest Pennsylvania.
Currently have up to 1" of snow for inland Erie county but this
should largely be reserved to grassy and elevated surfaces. Upper-
level low departs to the east by Wednesday night, ending any lake
effect precipitation. Surface high pressure builds into the area
Wednesday night through Thursday night.
Temperatures will be well below normal by about 20-25 degrees with a
very cold airmass in place through the short term period. Cold
overnight temperatures due to this airmass will allow for frost
development, especially where clear skies are able to develop. The
period with most widespread frost is expected Wednesday night into
Thursday morning when mostly clear skies, near calm winds, and
temperatures at or below freezing are expected.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
The long term is largely defined by a slow upward climb in
temperatures as we return to near normal temperatures by Saturday
and/or Sunday with highs in the 60s by then. Upper-level ridging
builds for the weekend, with the ridge axis centered over the area
by 12Z Sunday. Chance PoPs are introduced out west Saturday night
and everywhere on Sunday but uncertainty is high at this point with
the ECMWF showing modest rain Sunday afternoon, GFS decaying light
rain out west, and CMC having rain staying to the south (so no rain
over our area).
&&
.AVIATION /18Z Monday THROUGH Friday/...
Slow moving cold front moves across northern OH reaching NW PA
by 23Z. A line of showers moves into NW OH through the morning
with the cold front. We then should see the coverage of showers
and thunderstorms increase along and ahead of the cold front
during the afternoon and move into western PA during the evening.
Initially the MVFR, brief IFR, conditions occur with the
convection. In the wake of the cold front there should be a
period of MVFR ceilings.
SW winds increase to 15-20 knots from late morning into the
afternoon with gusts as high as 25 knots possible. If stronger
convection can develop gusts may reach 40 knots but this looks
to be limited to just KCAK and KYNG. Winds shift to the west
behind the front.
Outlook...Non-VFR likely with rain showers continuing Monday
night. Non-VFR possible with rain/snow Tuesday night through
Wednesday morning across northeast Ohio and northwest PA.
&&
.MARINE...
Southwest flow of 10-15 knots continues of Lake Erie this morning,
before veering to out of the northwest with the passage of a cold
front this afternoon. Winds become westerly Tuesday, approaching 20
knots Tuesday and Tuesday night. A Small Craft Advisory may be
needed for this period. High pressure builds in across Lake Erie
Wednesday through Friday, resulting in weaker winds and waves.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...MM
NEAR TERM...Lombardy/MM
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...MM
MARINE...Saunders
Hazardous weather outlook, Apr 25, 3:20 AM EST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
420 AM EDT Mon Apr 25 2022
OHZ011-013-014-020>023-030>033-038-047-PAZ002-003-260830-
Cuyahoga-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-
Ashland-Wayne-Stark-Mahoning-Holmes-Knox-Southern Erie-Crawford-
420 AM EDT Mon Apr 25 2022
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms may develop within an area of
showers that are expected to develop along and ahead of a cold front
that moves across the region today. There is a marginal chance that
these thunderstorms reach severe levels. The region that has the
greatest chance of seeing a stronger wind gust or maybe some large
hail would be near and east of a line from Mount Vernon to Meadville.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-OHZ003-006>010-012-017>019-027>029-036-037-
089-PAZ001-260830-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Lake-Hancock-
Seneca-Huron-Wyandot-Crawford-Richland-Marion-Morrow-
Ashtabula Lakeshore-Northern Erie-
420 AM EDT Mon Apr 25 2022
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 25, 11:57 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1257 PM EDT Mon Apr 25 2022
OHZ008-018-019-027>029-251745-
Crawford OH-Seneca OH-Huron OH-Wyandot OH-Richland OH-Sandusky OH-
1257 PM EDT Mon Apr 25 2022
...A strong thunderstorm will impact portions of northwestern
Richland, southwestern Huron, Seneca, northeastern Wyandot,
southeastern Sandusky and Crawford Counties through 145 PM EDT...
At 1257 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sycamore, or 9 miles north of Upper Sandusky, moving northeast at 45
mph.
HAZARD...Wind gusts up to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tiffin, Bucyrus, Upper Sandusky, Shelby, Clyde, Willard, Green
Springs, New Washington, Bloomville, Sycamore, New Riegel, Chatfield,
Carey, Attica, Benton, Nevada, Republic, Tiro, Bascom and Flat Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4134 8292 4085 8261 4077 8327 4104 8342
4107 8342
TIME...MOT...LOC 1657Z 240DEG 38KT 4097 8327
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
26Special weather statement, Apr 25, 12:30 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
130 PM EDT Mon Apr 25 2022
OHZ009-010-019-251815-
Huron OH-Erie OH-Lorain OH-
130 PM EDT Mon Apr 25 2022
...A strong thunderstorm will impact portions of Huron, Erie and
southwestern Lorain Counties through 215 PM EDT...
At 129 PM EDT, Doppler radar was tracking a strong thunderstorm near
Willard, or 14 miles southwest of Norwalk, moving northeast at 40
mph.
HAZARD...Wind gusts of 45 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Norwalk, Vermilion, Willard, Wellington, New London, Plymouth, Milan,
Wakeman, Oberlin, Penfield, South Amherst, Pittsfield, Greenwich,
Monroeville, Berlin Heights, North Fairfield, Kipton, Rochester and
Birmingham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4103 8284 4118 8283 4142 8230 4114 8209
4114 8217 4110 8218 4106 8235 4107 8243
4105 8244 4099 8270 4100 8282
TIME...MOT...LOC 1729Z 240DEG 49KT 4108 8279
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
26Thunderstorm Wind, Huron
- When
- April 25, 12:38 PM EST
- Where
- Huron County, 2.16 mi NNE of Steuben
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.128, -82.662
Eight utility poles snapped and house damaged about three-miles northwest of North Fairfield.
Thunderstorm Wind, Huron
- When
- April 25, 12:49 PM EST
- Where
- Huron County, 1.21 mi NW of Hartland Center
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.182, -82.517
Garage suffered roof damage about seven-miles southeast of Norwalk.
Thunderstorm Wind, Huron
- When
- April 25, 12:50 PM EST
- Where
- Huron County, Hartland Center
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.170, -82.500
Couple trees snapped in Hartland Township.
Thunderstorm Wind, Lorain
- When
- April 25, 1:15 PM EST
- Where
- Lorain County, 0.97 mi ESE of Grafton
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.272, -82.054
Large trees downed in Grafton.
Tornado, Lorain
- When
- April 25, 1:22 PM EST to 1:23 PM EST
- Where
- Lorain County, 0.89 mi SSE of North Eaton to 0.86 mi SSE of North Eaton
- Rating
- EF0
- Path length
- 0.08 mi
- Path width
- 75 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.308, -81.974
A very brief EF-0 tornado with estimated peak winds of 80 mph impacted Eaton Township. The tornado damaged several buildings and vehicles as it moved northeastward through an industrial park along East Commerce Way. The damage included pieces of a roof that were peeled off an industrial building.
Thunderstorm Wind, Cuyahoga
- When
- April 25, 1:31 PM EST
- Where
- Cuyahoga County, 0.22 mi SSW of Berea
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.367, -81.852
Large tree limbs downed in Berea.
Thunderstorm Wind, Geauga
- When
- April 25, 2:16 PM EST to 2:28 PM EST
- Where
- Geauga County, 0.68 mi SSW of Chardon to 0.54 mi N of Montville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.570, -81.203
Tree downed along South Street in Chardon and another tree downed in Montville.
Thunderstorm Wind, Ashtabula
- When
- April 25, 2:40 PM EST
- Where
- Ashtabula County, 0.73 mi SE of Rock Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.661, -80.862
Small tree limbs snapped in Rock Creek.
Thunderstorm Wind, Ashtabula
- When
- April 25, 2:59 PM EST
- Where
- Ashtabula County, Pierpont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.750, -80.570
Several trees downed in Pierpont.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in New York, April 25, 2022$46,000 · EF0 · 17 events
- Damaging Winds in Texas, April 25, 2022$30,000 · 50 kt wind · 3 events
- Damaging Winds in Pennsylvania, April 25, 2022$10,000 · 65 kt wind · 6 events
- Flooding in Missouri, April 25, 20224 events
- Flash Flood and Damaging Winds in Texas, April 25, 2022$5,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Lake Erie, April 25, 20223 events
- Hail in Texas, April 25, 20221.5 in hail · 2 events
- Flooding in Arkansas, April 25 to 27, 20222 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 25, 20221 event
- Frost and Freeze in Colorado, April 25, 20221 event
- Flood in Michigan, April 25 to 26, 20221 event
- Flood in Oklahoma, April 25 to 27, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013042, 1013045, 1013043, 1013046, 1013044, 1013047, 1013048, 1013049, 1013050.